Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: irregular menstral bleeding


 g. knight - Thu Dec 23, 2004 8:07 pm

i am 43 yrs old, taking birth control pills for 20+ years, thyroid supplement for underactive thyroid for 6 mo. I have been taking otc sinus med and amoxicillin for sinus/ allery problems for about 2 weeks, as well as aleve and advil for pain. i recently had irregular menstral bleeding after intercourse. could the meds i'm taking cause this? What are some other causes of irregular bleeding. thanks, g. knight
 Dr. Tamer Fouad - Fri Dec 24, 2004 3:05 pm

User avatar Hello,
In what way is your menstrual cycle irregular? Thyroid disease is known to be associated with many irregularities in menstruation. Your case would depend on how controlled or 'uncontrolled' your thyroid condition is. If you are taking too much medication for example you may experience infrequent periods. If you are taking too little then you may experience excess or heavy cycles. Again, BCP use is designed to disrupt normal menstruation. If used irregularly you will experience irregular periods.

If you are referring to one incident after sexual intercourse then this is known as post-coital bleeding. This could be related an infection (amoxicillin may have something to do with that), cervical dysplasia, uterine polyps, fibroids or adenomysis. Post coital bleeding warrants urgent medical consultation.

Best regards,

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us